Alert archive / Louisiana / Special Weather Statements in 2017

Special Weather Statement, NWS Jackson, MS

February 20, 2017Morehouse Parish, Louisiana

NWS Jackson, MS issued this special weather statement at Feb 20, 2017, 6:21 PM CST for Morehouse Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2017, 6:21 PM CST (00:21 UTC)
Expired
Feb 20, 2017, 6:45 PM CST
In force
24 min
Issued by
NWS Jackson, MS

County Morehouse Parish, LA

The radar

The Shreveport radar (KSHV), 177 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-271 m²/s²
0-3 km storm-relative helicity
-121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

110 
WWUS84 KJAN 210021
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
621 PM CST MON FEB 20 2017
 
LAZ007-210045-
Morehouse LA-
621 PM CST MON FEB 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 645 PM CST...

At 620 PM CST, Meteorologists were tracking a strong thunderstorm
over Bastrop, moving north at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Beekman around 635 PM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3274 9205 3276 9206 3280 9205 3282 9206
      3301 9203 3301 9167 3268 9191 3270 9197
      3271 9197 3270 9199 3272 9206 3273 9207
TIME...MOT...LOC 0020Z 194DEG 36KT 3279 9195 

$$

NF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Feb 20, 5:42 PM CST, 39 minutes earlier.

Area forecast discussion, Feb 20, 5:42 PM CST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
542 PM CST Mon Feb 20 2017

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion: VFR conditions were still observed at 2330Z
but flight conditions will deteriorate from the west this evening
and lowered flight categories wl cont Tuesday. Radars showed a n-s
oriented band of SHRA/TSRA just west of the MS river. This band of
convection along with MVFR/IFR cigs and vsbys will spread east
tonight. A closed upper level low over the Red River valley this
afternoon will drop over south MS by 00Z Wed prolonging -RA and
lower flight conditions into Tue evng. /22/

&&

.DISCUSSION...
Tonight and Tuesday...It has been another warm day across the
ArkLaMiss region as temperatures have warmed into the upper 70s
and some lower 80s through early afternoon. It is possible for
some records to be tied or broken across the region before peak
heating subsides. Area radars show a large swath of mainly rain,
with some embedded thunderstorms, remaining just to our west
across central Louisiana but these have very slowly been moving
toward our region. Additional showers are developing ahead of this
swath of rain this afternoon.

This activity comes as the upper ridge slowly slides east of the
ArkLaMiss region. As this occurs, an upper level trough will dig
south through across the Texas panhandle. A surface low, located
over the Manitoba Province, will deepen and track east across
Ontario Province. As this occurs, the attendant cold front will
slowly track toward our region, on the western edge of the upper
ridge. Moisture, as characterized by roughly 1.4-1.7 inch PW values,
will accompany this front and bring showers and some thunderstorms
to our region later this afternoon through Tuesday. Coverage of
showers should increase later this evening into the overnight hours.
Hi-res guidance shows a main line of showers and some storms pushing
through the area overnight, exiting in the east. Behind this, some
additional showers will be possible as the upper low cuts off across
north central Texas overnight and travels south across our CWA
during the day Tuesday. Overall, think the lower amounts of
instability should limit much of the convective nature of this
rainfall and limit some of the risk for flash flooding. Therefore,
have opted not to include mention in the HWO or graphics. However,
if rates do end up being higher than anticipated, there could be
some localized flooding issues despite the dry pattern we have been
in for almost a week. Overall, there could be around 1-2 inches in
the heaviest of rain.

Given increasing clouds, moisture and rain, temperatures tonight
will only drop into the upper 50s or lower 60s. Highs tomorrow will
warm into the mid/upper 60s and some lower 70s, especially in areas
that are able to warm outside of rain. /28/

Tuesday night through Early next week...Rain chances will begin
to decrease from west to east on Tuesday night as the closed low
progresses further Southeast into the Gulf of Mexico. There could
be a few light showers in the area on Wednesday morning due to
wrap around moisture from the low. Upper ridging will begin to
take place on Wednesday with low level southerly flow returning by
Thursday. Temperatures will remain above normal through the work
week but could again approach 80 degrees on Thursday and Friday.

An upper trough will begin to progress westward across the Plains
late in the work week, further amplifying as it nears the MS
Valley Region. A cold front associated with this trough will begin
to advance through the ArkLaMiss during the on Friday. However,
not before temperatures throughout the region climb well above
average. Models are trending drier with this frontal passage.
Removed most mention of PoPs on Friday with the exception a few
counties in East Mississippi. Cooler, drier air will begin to
filter into the region behind the front, making for a cooler
Saturday. The upper level ridging and southerly flow regime will
return on Sunday and last through the early portions of next week
resulting in the continuing theme of an abnormally warm February.
Models hint at rain chances returning early next week also as
another shortwave trough begins to approach the region. /jpm3/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       59  69  55  74 /  91  79  31  15
Meridian      59  68  56  74 /  70  94  47  18
Vicksburg     59  69  54  74 /  91  70  30  10
Hattiesburg   61  70  54  75 /  77  86  30  18
Natchez       59  69  55  72 /  92  68  31  11
Greenville    58  68  55  73 /  91  68  25  10
Greenwood     59  69  56  74 /  91  80  31  13

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/22/28
Hazardous weather outlook, Feb 20, 3:04 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CST Mon Feb 20 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
212115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
304 PM CST Mon Feb 20 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Feb 20, 6:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
621 PM CST MON FEB 20 2017

LAZ007-210045-
Morehouse LA-
621 PM CST MON FEB 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 645 PM CST...

At 620 PM CST, Meteorologists were tracking a strong thunderstorm
over Bastrop, moving north at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Beekman around 635 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3274 9205 3276 9206 3280 9205 3282 9206
      3301 9203 3301 9167 3268 9191 3270 9197
      3271 9197 3270 9199 3272 9206 3273 9207
TIME...MOT...LOC 0020Z 194DEG 36KT 3279 9195

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 12:19 AM CSTSpecial Weather StatementJANCovington, Forrest, Lamar56 min

Nearby

Special Weather Statements in Louisiana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.